Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 9, 2021Pondera County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 9, 2021, 2:16 PM MDT for Pondera County, Montana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 2:16 PM MDT (20:16 UTC)
Expired
Jul 9, 2021, 2:45 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT

County Pondera County, MT

The radar

The Great Falls radar (KTFX), 112 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS85 KTFX 092016
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT Fri Jul 9 2021
 
MTZ046-092045-
Eastern Pondera MT-
216 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA COUNTY UNTIL 245
PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valier, or 16 miles northwest of Conrad, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Valier.

This includes Interstate 15 between mile markers 343 and 351.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Francis, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4832 11242 4844 11223 4831 11180 4812 11212
TIME...MOT...LOC 2015Z 307DEG 23KT 4832 11222 

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 9, 7:29 AM MDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 7:29 AM MDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
729 AM MDT Fri Jul 9 2021

.UPDATE...

Updated PoPs to help make them a little less precise to make sure
all areas that could see a shower or thunderstorm actually
reflects that in the grids and point-and-click forecasts given the
15 percent threshold needed to trigger the mention of such. Also
raised winds for Sunday across the region, which may require
evaluation as to whether a Fire Weather Watch is needed for some
fire districts.

&&

.SYNOPSIS...
A weather disturbance will move from west to east across the
region today, resulting in a few thunderstorms. Some of the storms
could be strong once again in the Lewistown area. Otherwise, warm
afternoon temperatures are expected today, however expect hot
temperatures over the weekend, along with mostly dry conditions.

&&

.AVIATION...
400 AM MDT Fri Jul 9 2021 (09/12Z TAF period)

VFR conditions currently over the region will give way to some MVFR
conditions in/near thunderstorms by late this morning and during
the afternoon hours today. The thunderstorms will generally move
from west to east through the region today. Any storms should be
short at the terminals, generally lasting less than 30 minutes.
Also, expect a surface wind shift to the north for a few hours.
Otherwise, VFR conditions return across the region this evening.
Mountains passes could be obscured at times by storms. Also, smoke
could reduce distant visibility at times for locations along the
divide, mostly this morning. Brusda

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 359 AM MDT Fri Jul 9 2021/
Today thru Sunday...The main concern today is an upper level
disturbance moving from west to east across the region.
Thunderstorms could develop this morning over North Central MT,
with a chance for a few strong storms, mostly east/south of
Lewistown this afternoon. There is a low probability that a
stronger storm could develop in the Havre area. The storms exit
the area early this evening, with mostly dry/hot temperatures
expected over the region this weekend. Additionally, areas of
smoke could affect locations near the divide this morning.

Monday thru Friday...Overall, expect summer like temperatures for
all of next week. The main concern is the potential for an upper
level disturbance to move through the region on Tuesday. The GFS
has higher probabilities for wetter conditions over Central MT.
This solution seems to have fairly low probability, thus rather a
scattered shower seems more likely. Thus pops are only slight
chance to chance for now. As we move towards next weekend, an
upper level ridge will try to rebuild over the area, resulting in
the warm/hot temperatures along with little/no precipitation.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  85  52  97  54 /  30   0   0   0
CTB  83  51  93  53 /  40   0   0   0
HLN  89  56  98  60 /  40   0   0   0
BZN  88  49  94  53 /  30  10   0   0
WYS  83  37  86  41 /   0   0   0   0
DLN  87  49  92  53 /   0   0   0   0
HVR  86  56  94  59 /  30  20   0   0
LWT  80  52  90  58 /  60  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 9, 1:42 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
142 PM MDT Fri Jul 9 2021

MTZ012-014-052>054-092015-
Broadwater MT-Cascade MT-Jefferson MT-
Central and Southern Lewis and Clark MT-Meagher MT-
142 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN BROADWATER...NORTHWESTERN MEAGHER...NORTHEASTERN JEFFERSON
AND SOUTHWESTERN CASCADE COUNTIES UNTIL 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northeast of Wolf Creek to 23 miles
south of Cascade to 14 miles northeast of East Helena to near Helena
to 17 miles west of Montana City. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Helena, Townsend, Boulder, East Helena, Montana City, Wolf Creek,
Fort Logan On The Smith River, Wickes, York, Rimini, Alhambra,
Corbin, Spring Meadow Lake State Park, Austin, Fort Logan, Elkhorn
State Park, Winston, Craig, Silos and Clancy.

This includes the following highways...
 Interstate 15 between mile markers 158 and 245.
 Highway 12 between mile markers 1  and 14, and between mile markers
29 and 79.
 Highway 287 between mile markers 1  and 7 .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near the Missouri River from Canyon Ferry Reservoir to,
Upper Holter Lake, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4641 11232 4652 11230 4662 11230 4666 11234
      4671 11218 4681 11213 4692 11218 4717 11205
      4717 11150 4699 11113 4657 11104 4643 11106
      4634 11116 4622 11218 4639 11235
TIME...MOT...LOC 1941Z 256DEG 15KT 4712 11186 4694 11164 4678 11177
4666 11204 4660 11229

RCG
Special weather statement, Jul 9, 1:55 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
155 PM MDT Fri Jul 9 2021

MTZ047-092030-
Blaine MT-
155 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLAINE COUNTY UNTIL
230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Parker School, or 30 miles southeast of Havre,
moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4801 10953 4819 10953 4838 10893 4794 10888
TIME...MOT...LOC 1955Z 266DEG 14KT 4814 10939

RCG
Special weather statement, Jul 9, 1:59 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
159 PM MDT Fri Jul 9 2021

MTZ012-092030-
Cascade-
159 PM MDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CASCADE COUNTY...

At 158 PM MDT, a strong thunderstorm was located near Black Eagle, or
near Great Falls, moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Great Falls, Black Eagle, Malmstrom Afb, Sand Coulee, Tracy and
Centerville.

This includes Highway 89 between mile markers 79 and 92.

Cloud to ground lightning is possible with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4755 11094 4733 11102 4743 11131 4754 11129
      4757 11098
TIME...MOT...LOC 1958Z 279DEG 10KT 4748 11121

RCG
Local storm report, Jul 9, 2:02 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND GST     MACDONALD PASS          46.56N 112.31W
07/09/2021  M47 MPH          LEWIS AND CLARK    MT   MESONET

            WIND GUST TO 47 MPH.

&&

MM
Special weather statement, Jul 9, 2:05 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
205 PM MDT Fri Jul 9 2021

MTZ009-010-092030-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
205 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 230
PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorms 18
miles north of North Browning, or 36 miles west of Cut Bank, moving
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Browning, South Browning, North Browning, Babb and Starr School.

This includes the following highways...
 Highway 2 between mile markers 218 and 244.
 Highway 89 between mile markers 1 and 4, between mile markers 38 and
45, and between mile markers 101 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4881 11228 4837 11293 4890 11350 4900 11325
      4900 11296
TIME...MOT...LOC 2004Z 307DEG 23KT 4882 11309

RCG
Special weather statement, Jul 9, 2:16 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT Fri Jul 9 2021

MTZ046-092045-
Eastern Pondera MT-
216 PM MDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA COUNTY UNTIL 245
PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm over
Valier, or 16 miles northwest of Conrad, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valier.

This includes Interstate 15 between mile markers 343 and 351.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Francis, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4832 11242 4844 11223 4831 11180 4812 11212
TIME...MOT...LOC 2015Z 307DEG 23KT 4832 11222

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:19 AM MDTSpecial Weather StatementTFXTeton41 min
Jul 9, 8:41 AM MDTSpecial Weather StatementTFXTeton49 min
Jul 9, 8:53 AM MDTSpecial Weather StatementTFXTeton52 min
Jul 9, 12:22 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Jul 9, 12:34 PM MDTSpecial Weather StatementTFXLewis and Clark41 min
Jul 9, 12:52 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Jul 9, 1:03 PM MDTSpecial Weather StatementTFXMeagher27 min
Jul 9, 1:12 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jul 9, 1:31 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 9, 1:42 PM MDTSpecial Weather StatementTFXBroadwater33 min
Jul 9, 1:55 PM MDTSpecial Weather StatementTFXBlaine35 min
Jul 9, 1:59 PM MDTSpecial Weather StatementTFXCascade31 min
Jul 9, 2:05 PM MDTSpecial Weather StatementTFXGlacier25 min
Jul 9, 2:21 PM MDTSpecial Weather StatementTFXBroadwater24 min
Jul 9, 2:28 PM MDTSpecial Weather StatementTFXBlaine32 min
Jul 9, 2:44 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 9, 2:46 PM MDTSpecial Weather StatementTFXBlaine29 min
Jul 9, 2:51 PM MDTSpecial Weather StatementTFXGlacier24 min
Jul 9, 3:11 PM MDTSpecial Weather StatementTFXBlaine, Hill34 min
Jul 9, 3:17 PM MDTSpecial Weather StatementTFXPondera28 min
Jul 9, 3:18 PM MDTSpecial Weather StatementTFXGlacier27 min
Jul 9, 3:40 PM MDTSpecial Weather StatementTFXCascade35 min
Jul 9, 3:48 PM MDTSpecial Weather StatementTFXPondera27 min
Jul 9, 3:52 PM MDTSpecial Weather StatementTFXBlaine, Hill38 min
Jul 9, 4:14 PM MDTSpecial Weather StatementTFXPondera31 min
Jul 9, 4:20 PM MDTSpecial Weather StatementTFXBlaine, Hill40 min
Jul 9, 4:59 PM MDTSpecial Weather StatementTFXChouteau46 min
Jul 9, 5:43 PM MDTSpecial Weather StatementTFX32 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.